Alabama, 2016

Damaging Winds in Alabama, July 21, 2016

July 21, 2016 · NWS HUN · 2 events in 1 county or zone

On the evening of 7/21, an line of strong storms appeared for form near an old|outflow boundary draped west to east over NE Alabama. A weak passing|upper level system moving southward in the prevailing flow was also|an aid to the convection forming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

On the evening of 7/21, an line of strong storms appeared for form near an old|outflow boundary draped west to east over NE Alabama. A weak passing|upper level system moving southward in the prevailing flow was also|an aid to the convection forming. A severe thunderstorm developed in southern DeKalb Co. producing 60 MPH and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 21, 6:32 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 21, 6:32 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
732 PM CDT THU JUL 21 2016

.UPDATE...
For 00Z TAFs.

&&

.DISCUSSION...
(Issued 255 PM CDT THU JUL 21 2016)
At 20z, temps across the forecast area were ranging from the mid to
upper 90s with generally partly cloudy conditions. There were a few
isolated showers/storms mainly into northwest Alabama. Have kept in a
mention of isolated storms until around 02z.

The main forecast issue heading into Friday and Saturday will be the
heat across the forecast area. Based upon expected high temps both
Friday and Saturday and slightly increased dewpoint temps, have
issued a heat advisory from 18z Friday until 00z Sunday for most of
the forecast area. The counties not in the heat advisory are Moore
and Franklin counties in Southern Middle Tennessee and DeKalb and
Jackson counties in northeast Alabama. Heat indices across the
advisory area should rise into the 105-108 degree range both Friday
and Saturday. Will continue with slight chance pops for much of the
forecast area from Friday through Saturday.

Expect by Sunday that PWAT values will continue to increase with a
more west-southwesterly low level flow setting up. This should result
in more of a chance/scattered afternoon pop for the forecast area. By
Monday, a weakening frontal boundary will attempt to move
southeastward into middle Tennessee with scattered showers/storms
expected by especially Monday afternoon. This boundary will dissipate
near the forecast area By Tuesday as another frontal boundary drops
southeast into the lower Ohio valley region. Will continue with
chance pops through the rest of the extended forecast period as the
weak frontal boundary is expected to dissipate across middle
Tennessee. With increased especially afternoon cloudiness from Monday
through the end of the extended forecast period, will slowly scale
back high temps into the low-mid 90s through the extended forecast
periods.

TT

&&

.AVIATION...
For 00Z TAFs: VFR conditions prevail at HSV/MSL this evening, with a
lgt nw wind and sct layers of ac and ci. However, a low-lvl
boundary -- possibly being enhanced by outflow from widespread
convection across GA -- is expected to push nwwd into the region this
evening. Thus, a few shra/tsra will be psbl invof the terminals thru
22/04Z as instability will remain rather high this evening. Sfc winds
in wake of the bndry will shift to se by late evening, with clearing
skies favorable for patchy river valley fog. Although a brief period
of 6SM/BR is psbl around sunrise -- especially at MSL -- prob is too
low to include attm. Sct/bkn high-based cu and ac will develop by
late tomorrow morning, and -- with sfc boundary lingering in the
region -- widely sct shra/tsra should develop invof the terminals
once again btwn 17-18Z.

70/DD

&&

.HUN Watches/Warnings/Advisories...

AL...Heat Advisory from 1 PM Friday to 7 PM CDT Saturday for ALZ001>008-
     016.

TN...Heat Advisory from 1 PM Friday to 7 PM CDT Saturday for TNZ096.

&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 21, 2:38 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
338 PM CDT THU JUL 21 2016

ALZ001>010-016-TNZ076-096-097-221000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
338 PM CDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

TEMPERATURES THROUGH EARLY EVENING WILL BE IN THE MID TO UPPER 90S
WITH HEAT INDICES BETWEEN 100 AND 105 DEGREES. ALSO ISOLATED
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE HEAT WAVE WILL CONTINUE FRIDAY THROUGH SUNDAY WITH HIGH
TEMPERATURES IN THE MID TO UPPER 90S AND LOWS ONLY IN THE MIDDLE
70S. A HEAT ADVISORY IS IN EFFECT FOR MOST OF NORTH ALABAMA AND
PORTIONS OF SOUTHERN MIDDLE TENNESSEE. AFTERNOON HEAT INDEX VALUES
WILL RISE TO BETWEEN 105 AND 108 DEGREES AT MANY LOCATIONS. THE
LONGEVITY OF THIS HEAT WAVE MAY BEGIN TO AFFECT THOSE SUSCEPTIBLE TO
THE HOT WEATHER.

OTHERWISE ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THROUGH WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

TT

In the hours before

Special weather statement, Jul 21, 5:20 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
620 PM CDT THU JUL 21 2016

ALZ009-212345-
JACKSON AL-
620 PM CDT THU JUL 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
645 PM CDT...

AT 620 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
STEVENSON...OR 7 MILES SOUTH OF BRIDGEPORT...MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STEVENSON...FABIUS...ROSALIE AND FLAT ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3475 8567 3474 8569 3469 8574 3474 8592
      3492 8581 3488 8565
TIME...MOT...LOC 2320Z 019DEG 6KT 3484 8575

70/DD
Special weather statement, Jul 21, 5:23 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
623 PM CDT THU JUL 21 2016

ALZ016-220000-
CULLMAN AL-
623 PM CDT THU JUL 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN COUNTY UNTIL
700 PM CDT...

AT 623 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NESMITH...OR 10 MILES NORTHEAST OF ARLEY...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SARDIS...CRANE HILL...JONES CHAPEL...LOGAN AND SMITH LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

IF ON OR NEAR SMITH LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3401 8711 3427 8711 3427 8698 3401 8697
TIME...MOT...LOC 2323Z 002DEG 10KT 3419 8708

70/DD
Special weather statement, Jul 21, 5:50 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
650 PM CDT THU JUL 21 2016

ALZ009-010-220015-
DE KALB AL-JACKSON AL-
650 PM CDT THU JUL 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DE KALB AND
NORTHEASTERN JACKSON COUNTIES UNTIL 715 PM CDT...

AT 650 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF STEVENSON...OR 8 MILES SOUTH OF
BRIDGEPORT...MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HENAGAR...IDER...PISGAH...FABIUS...FLAT ROCK...HIGDON AND ROSALIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3490 8576 3485 8561 3461 8568 3469 8590
TIME...MOT...LOC 2350Z 021DEG 8KT 3482 8572

RSB
Special weather statement, Jul 21, 6:53 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
753 PM CDT THU JUL 21 2016

ALZ008-010-220130-
MARSHALL AL-DE KALB AL-
753 PM CDT THU JUL 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARSHALL AND
SOUTHWESTERN DE KALB COUNTIES UNTIL 830 PM CDT...

AT 753 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7
MILES NORTHWEST OF GERALDINE...OR 13 MILES WEST OF
RAINSVILLE...MOVING SOUTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
CROSSVILLE...GERALDINE...LAKEVIEW...SKIRUM...CHIGGER HILL...
PAINTER...HOPEWELL...WHITON...
HUSTLEVILLE AND LAKE GUNTERSVILLE ST PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3427 8596 3430 8623 3452 8615 3451 8610
      3450 8611 3446 8608 3447 8606 3447 8603
      3448 8602 3450 8596 3450 8595
TIME...MOT...LOC 0053Z 013DEG 11KT 3444 8607

70/DD

The radar

The Northeast Alabama radar (KHTX), 60 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
July 21, 7:15 PM CST
Where
Dekalb County, 2.15 mi NNW of Gilbert Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
34.400, -85.940

Tree reported down along CR 328 northeast of Geraldine.

Thunderstorm Wind, Dekalb

When
July 21, 7:25 PM CST
Where
Dekalb County, 0.9 mi SW of Skirum
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.310, -85.980

Trained spotter measured 60 mph wind gust and reported nickel size hail at intersection of cr 46 and state hwy 227. Spotter also reported scattered tree damage in the same area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647149, 647151.